Imuran (Azathrioprine) and stomach pain. : New to Imura... - NRAS

NRAS
29,007 members34,496 posts

Imuran (Azathrioprine) and stomach pain.

Lorin
Lorin

New to Imura and. I have been taking it for almost a month. Makes me nauseous so I split dose to morning and evening. Started getting sharp stomach pain just below ribs in center of abdomin. Called rheumy to see if I should continue. She told me to take the weekend off and if the pain goes away to go back on. Are there others of you who have had sharp stomach issues with this med?

15 Replies
oldestnewest

I did. I also had very bad diarrhoea & pain along with bad flatulence! I was advised to stop then try again but the same happened. I was so ill! Never again!

Thanks for your response. What did they give you for RA after they took you off the Imuran? Dis they explain what was causing the intense pain?

Hidden
Hidden

I ended up in hospital twice last year from Aza doing this to me. It started out as random vomiting and then a constant ache in my left flank. Finally it caused very severe upper abdominal pain leading me to A&E and 8 nights in hospital. They kept saying it was UTI sepsis or Cholecystitis and putting me back on it with the support of my rheumy from a distance. I think it was pancreatitis but it took three attempts and two hospital stays for this to finally be acknowledged.

Lorin
Lorin in reply to Hidden

Thank you for your response. I wondered if they had a difinitive answer as to what caused your symptoms. Was it pancreatitis? Did they take you off the Imuran and what did they put you on?

Hidden
Hidden in reply to Lorin

Yes the next hospital stay showed that it was pancreatitis caused by the Aza. I've not been allowed to try any other immunesuppressants meds and it turns out that I have primary Sjogrens with secondary RA so they are extra wary now. I tried Sulfasalazine, MTX and Hydroxichloraquine too but these gave me anaphylaxis and severe GI problems - not a great track record with drugs really!

Lorin
Lorin in reply to Hidden

Are you able to take anything to manage your symptoms now?

Hidden
Hidden in reply to Lorin

Well I'd like to try something more but I'm under a neurologist as well as rheumatologist so having to wait to find out if the disease is affecting my large nerve fibres as well as small ones now. I'm very wary myself now after such serious reactions. If I have large nerve fibre involvement then I'll be offered Rituximab but if not I'm going to ask if I can try a drug called Mycophenolate. It's not used for RA but it is used with all the connective tissue diseases and has a better tolerance track record than others so I feel it's worth a shot at least.

Lorin
Lorin in reply to Hidden

Best of luck to you. I hope a tolerable drug is out there for you.

Hidden
Hidden in reply to Lorin

Thanks you too. Just be careful with Aza and the tummy pain please - it could just resolve but I just felt I should warn you about the pancreatitis as a rare but serious side effect just in case.

Trish1006
Trish1006 in reply to Hidden

Praying for you!

Lorin
Lorin in reply to Trish1006

Thank you Trish.

It gives me colicy pain and diarrhoea as well as a constant feeling of nausea. It's not as bad as what I had with methotrexate though, so I put up with it.

I find it helps to drink lots of water (coffee seems to make the colicy pain worse) and the best thing for the nausea is ginger ice cream (oh no, now they will sell out again!).

Lorin
Lorin in reply to oldtimer

Hi. Thanks for getting back with me. Funny I am eating a ginger cookie with tea right now. So is Imuran your primary treatment? How long have you been taking it? Should I just expect that I will need to manage stomach issues for the duration? It was a very intense pain. My rheumy called and suggested I take some pepsid AC when I go back on Imuran on Monday. Does that seem reasonable?

I take gaviscon for it, not sure whether it helps or not to be honest. The omeprazole made no difference. It isn't like I have the really severe pain that Twitchytoes had with her pancreatitis. It just sometimes makes me crease up in the middle for a while.

Have you discussed this with your doctor? Also look at the side effects. My personal opinion if it was me was I would ask for something else. It sounds like it isn't right for you. Good luck.

You may also like...